Mistri_The_Squirrel

Neuropathy...and Antidepressants

Recommended Posts

Does anyone have neuropathy and take an antidepressant?  If so, does it help your neuropathy at all?

My current antidepressant is an SNRI and helps with neuropathy somewhat.  But I need to change meds, and my next med may not be an SNRI.

I'm also wondering what could be done about my neuropathy if I start an antidepressant that doesn't help with that.

Any help would be greatly appreciated, as my POTS nurse practitioner is not answering my questions, and my psychiatrist is basically just a drug vendor.

Thanks in advance.

--Mistri

Share this post


Link to post
Share on other sites

Have you looked into gabapentin for neuropathy? It’s commonly used for it and may be helpful. 

Share this post


Link to post
Share on other sites
2 hours ago, Clb75 said:

Have you looked into gabapentin for neuropathy? It’s commonly used for it and may be helpful. 

Thanks, Clb75.  I haven't had to, but that may be what I will have to do in the future.

Share this post


Link to post
Share on other sites
On 3/21/2018 at 6:29 PM, Clb75 said:

Have you looked into gabapentin for neuropathy? It’s commonly used for it and may be helpful. 

I just read that the government is looking to "crack down" on gabapentin like they have on opiods.  I hope this is not the case, because what are people supposed to do when they have no other option?

My POTS specialist is a nurse practitioner who works under a doctor who is world-renowned.  I realize I'm not the most serious case they see, so maybe I don't matter as much, but I just want to know if there will be any options for the buzzing my my legs and burning in my feet if I switch from an SNRI to an SSRI, and she will not answer the question.   I got a response that all SSRIs and SNRIs work for POTS, but that isn't true.  Pristiq is making my POTS worse.  I don't know what to do next.

The last time I saw my neurologist, I was told that my problem is anxiety.  But my tilt table test was positive, so...no.

Who am I supposed to go to for help?  These doctors are no help at all.

Share this post


Link to post
Share on other sites

I’ve been on gabapentin for years, but it’s prescribed by a neurologist for a separate autoimmune disease I have that causes neuropathy. The only issue I have had is that the pharmacy will now only let me refill it every 29 days, where as before I could fill it a few days or even a week ahead of time. 

 

Share this post


Link to post
Share on other sites
6 hours ago, Clb75 said:

I’ve been on gabapentin for years, but it’s prescribed by a neurologist for a separate autoimmune disease I have that causes neuropathy. The only issue I have had is that the pharmacy will now only let me refill it every 29 days, where as before I could fill it a few days or even a week ahead of time. 

 

That's pretty inconvenient for people who can't always get to the pharmacy as soon as they would like.  I'm sick of medications being so regulated.  Not everyone is an addict looking for a fix.  

Share this post


Link to post
Share on other sites

I know, lol. I’m on several, so it’s been inconvenient when I’m trying to get my meds all at once. They did say that you can fill it earlier with a doctor’s authorization, I just haven’t tried it yet. 

Share this post


Link to post
Share on other sites
2 hours ago, Clb75 said:

I know, lol. I’m on several, so it’s been inconvenient when I’m trying to get my meds all at once. They did say that you can fill it earlier with a doctor’s authorization, I just haven’t tried it yet. 

Really?  That's good.  Do you use one of the chain pharmacies?  I use Rite Aid.  Last time I checked they would let me fill my Klonopin prescription a few days early, but I don't know if that has changed.  I take less than I'm prescribed, so I have a little extra and don't necessarily need to refill it in a timely manner.  That's how I prefer to do things.   I have extra of everything I need so that I never have to run and get something when I'm not feeling up to it.

Share this post


Link to post
Share on other sites
12 hours ago, Mistri_The_Squirrel said:

I just read that the government is looking to "crack down" on gabapentin like they have on opiods.  I hope this is not the case, because what are people supposed to do when they have no other option?

My POTS specialist is a nurse practitioner who works under a doctor who is world-renowned.  I realize I'm not the most serious case they see, so maybe I don't matter as much, but I just want to know if there will be any options for the buzzing my my legs and burning in my feet if I switch from an SNRI to an SSRI, and she will not answer the question.   I got a response that all SSRIs and SNRIs work for POTS, but that isn't true.  Pristiq is making my POTS worse.  I don't know what to do next.

The last time I saw my neurologist, I was told that my problem is anxiety.  But my tilt table test was positive, so...no.

Who am I supposed to go to for help?  These doctors are no help at all.

I was also taking Pristiq when I was first diagnosed with POTS. It did nothing for my neuropathy pain. I tried Lyrica and Gabapentin. Lyrica worked for a month and then the pain came back. I also gained 25lbs in one month with the Lyrica. Gabapentin also caused me to rapidly gain weight. I then switched to Cymbalta which worked wonders for the neuropathy and my muscle and back pains. The Cymbalta didn't seem to help or hurt my POTS symptoms, and I was able to lose all the weight gained on Lyrica and Gabapentin.

Share this post


Link to post
Share on other sites
13 hours ago, amj1156 said:

I was also taking Pristiq when I was first diagnosed with POTS. It did nothing for my neuropathy pain. I tried Lyrica and Gabapentin. Lyrica worked for a month and then the pain came back. I also gained 25lbs in one month with the Lyrica. Gabapentin also caused me to rapidly gain weight. I then switched to Cymbalta which worked wonders for the neuropathy and my muscle and back pains. The Cymbalta didn't seem to help or hurt my POTS symptoms, and I was able to lose all the weight gained on Lyrica and Gabapentin.

I was on Cymbalta for about a decade before I switched to Pristiq.  The Cymbalta wasn't doing enough for my depression and anxiety anymore.  I don't even know when the neuropathy started, because I was only aware of it after I stopped taking Cymbalta.  I gained about 60 lbs over the years I was on Cymbalta, which I am now losing.  The Pristiq does help with my neuropathy.  It doesn't take it away, but it makes it tolerable.

I'm glad you posted about it though.  Maybe someone who hasn't tried it will happen upon this thread and realize they need to ask their doctor about it.  

The only caveat I would add is that it can be a bear to discontinue.  I followed the advice on the Cymbalta Withdrawal site (to taper off rather than stop abruptly) and was able to taper off of it with minimal issues.  

Share this post


Link to post
Share on other sites

From what I understand SSRI's need to be tapered off to prevent  Seritonin "Storm" please follow a doctors advice on this (unless switching to another one)

Share this post


Link to post
Share on other sites

My doctor gave me questionable advice regarding getting off the Cymbalta.  I was not going to start anything immediately after getting off of it, and he wanted me to be off of it within 10 days (after having taken it for a decade).  If I remember correctly, he wanted me to take one every other day, then suddenly stop taking it.  It made so much more sense to me to open the caps and "bead count" to lower the dose gradually. 

I'm not saying I advocate going against what doctors tell you to do, I just know from years of getting on and off these meds that I was probably going to be sicker than necessary if I did what he said.  And I was the one who would be suffering if I followed his advice...not him.  He was probably going by what the drug manufacturer recommended, and the drug manufacturer has a vested interest in not admitting that discontinuation of their product can be problematic for some people.

I get sick when I get on these meds and I get sick when I get off them.  The doctors always act like it's no big deal, but they are not the ones having to go through it.

Share this post


Link to post
Share on other sites

I was on Cymbalta for a couple of years. The doctor advised me to stop rather abruptly and I had asked him about tapering too. I did exactly what he advised and didn't have a problem.

Hope that makes you feel a little better. I can understand your concern though.

Share this post


Link to post
Share on other sites
5 minutes ago, KiminOrlando said:

I was on Cymbalta for a couple of years. The doctor advised me to stop rather abruptly and I had asked him about tapering too. I did exactly what he advised and didn't have a problem.

Hope that makes you feel a little better. I can understand your concern though.

Some people don't have a problem with it.  Others have a really hard time. 

I decided to be extra cautious because of my history, and tapering slowly worked well for me. 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now